New Mexico, 2022

Damaging Wind in New Mexico, August 3, 2022

August 3, 2022 · NWS EPZ · 1 event in 1 county or zone

Deep easterly flow brought in plenty of mid and high level moisture helping to fuel storms into the overnight hours. An unusual severe overnight thunderstorm brought a 60 mph wind gust to areas west of Lordsburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep easterly flow brought in plenty of mid and high level moisture helping to fuel storms into the overnight hours. . An unusual severe overnight thunderstorm brought a 60 mph wind gust to areas west of Lordsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 3, 10:48 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 3, 10:48 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1148 PM MDT Wed Aug 3 2022

.AVIATION...06Z TAF CYCLE
TSRA developing across KELP and KDMN ~0545Z, TEMPOs as a result
and for gusty winds as well. Expect that chance for VCTS/TSRA at
KELP and KDMN through about 10Z. Other terminals still have a
chance, but KELP and KDMN the most confidence. Outflow moving in
from the south will lead to breezy winds as well, 15G30KTs
possible. Another round of VCTS/TSRA possible at terminals on
Thursday afternoon, AOB 20Z through 02Z. VCTS included as
confidence is moderate in some impacts/VCTS. Again, gusty winds
and +RA will be the main threats with storms on Thursday.

&&

.PREV DISCUSSION...325 PM MDT Wed Aug 3 2022...

.SYNOPSIS...
A moderately active period of the monsoon pattern will continue
into this weekend as the upper high migrates between northern New
Mexico, Colorado and the central Plains. This will pattern does
not bring much new tropical moisture in, but does recycle existing
moisture through the area. This will help fuel thunderstorms each
day through the weekend. The best chances, as usual, are over the
mountains and also west of the Rio Grande Valley. Temperatures
will remain above normal Thursday but then drop to more seasonable
levels into the weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Currently, visible satellite imagery shows CB on the southern end of
the Sacramento Mtns associated with new thunderstorms. This
morning's shower activity and clouds across our northern areas has
thus far stabilized things, especially over the Gila Region which is
just now getting going as of 19z. The mountain-based convection will
become more numerous during the afternoon before spreading into the
lowlands by the evening. More active weather is expected for the
rest of today due to the increased moisture and dew points mostly in
the 50s. Upper-level ridging remains in place over northern
NM/southeast CO into tonight, allowing additional moisture to stream
in from the west. Isolated thunderstorms may develop across the
lowlands later this afternoon, likely lasting into the overnight
hours.

By the early morning, the thunderstorms should dissipate with some
leftover debris clouds and light rain showers. For tomorrow, the
upper high does not move much, allowing more moisture to infiltrate
into the Borderland from SE AZ. Scattered to widespread showers and
storms are forecast to develop across the region during the
afternoon, including the lowlands. Areas of flash flooding are
possible into tonight and then tomorrow afternoon along with some
strong winds and small hail. Temperatures will still be on the warm
side tomorrow even though there should be more cloud cover and
precipitation. Highs in the upper 90s are expected in the lowlands
for Thursday.

&&

.LONG TERM...Thursday night through Wednesday...
Looks like a continued stretch of moderate monsoon activity as the
upper high, which begins the period over northern New
Mexico/Colorado, moves out over the central Plains for the
weekend, and then drifts west towards Utah Monday before settling
back over the central Rockies by the end of the period. This
pattern does not allow for much import of new tropical moisture.
However it does limit dry intrusions too, and will recycle
moisture already in place for the bulk of this period. Thus expect
scattered thunderstorms each day over the mountains and from about
Deming west. The remainder of the area should be limited to
isolated thunderstorms.

PWs will remain around 1.0-1.3 inches which is not far above
normal levels. So, though widespread flooding is not expected,
individual storms could still create heavy rainfall and local
flooding. Relatively high WBZ temps and very weak shear
environment means the threat of large hail is pretty small through
this period. Models show most of the afternoons with respectable
DCAPE values, and with dewpoint depressions of 40-50 degrees, some
downburst/outflows could approach severe criteria (+58mph). High
temperatures should slowly fall back to seasonable levels by
Friday and Saturday.

&&

.FIRE WEATHER...
Critical fire weather concerns are not expected into next week. A
typical monsoon pattern will persist with moisture streaming into
our western areas. The best chance of heavy rainfall and flash
flooding will be west of the Continental Divide and in the
Sacramentos. Scattered storms over the mountains and a slight chance
of activity in the lowlands is forecast through early next week.
Surface winds will be modestly breezy outside of any gusty outflows.
Temperatures stay near or slightly above normal.

Min RH's will range from 15-25% in the lowlands and from 30-55% in
the mountains through early next week. Ventilation rates will range
from fair to excellent during the same period.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  99  75  99 /  50  30  20  20
Sierra Blanca           71  93  70  94 /  40  30  20  20
Las Cruces              71  98  70  98 /  50  30  30  20
Alamogordo              70  95  68  95 /  40  40  40  30
Cloudcroft              52  72  51  71 /  40  70  40  40
Truth or Consequences   72  95  71  94 /  50  30  60  30
Silver City             63  87  64  87 /  50  50  60  50
Deming                  69  96  69  96 /  50  30  60  20
Lordsburg               69  92  69  94 /  50  30  50  30
West El Paso Metro      74  99  74  97 /  50  30  20  20
Dell City               71  98  69  98 /  30  30  20  20
Fort Hancock            72 100  72  99 /  40  30  20  20
Loma Linda              68  92  68  91 /  40  30  20  20
Fabens                  73  98  72  97 /  50  30  20  20
Santa Teresa            71  97  72  96 /  50  30  20  20
White Sands HQ          74  97  73  96 /  40  30  30  20
Jornada Range           70  96  69  96 /  50  30  40  20
Hatch                   71  97  69  96 /  40  30  50  20
Columbus                70  95  71  96 /  60  30  60  20
Orogrande               71  97  70  96 /  40  30  30  20
Mayhill                 59  82  57  82 /  40  60  40  30
Mescalero               57  82  56  82 /  40  70  50  40
Timberon                58  82  56  81 /  40  60  30  30
Winston                 63  87  63  86 /  50  50  70  50
Hillsboro               68  93  67  92 /  50  40  60  30
Spaceport               69  95  69  94 /  40  30  50  30
Lake Roberts            58  85  60  85 /  50  60  60  50
Hurley                  66  91  67  92 /  50  40  60  40
Cliff                   62  93  64  94 /  60  50  60  50
Mule Creek              63  87  60  89 /  60  60  50  60
Faywood                 67  91  67  91 /  50  40  60  40
Animas                  67  92  68  93 /  60  40  50  30
Hachita                 66  92  67  92 /  70  30  60  30
Antelope Wells          65  90  66  91 /  70  40  60  40
Cloverdale              61  85  63  86 /  70  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Aug 3, 10:30 AM MST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1130 AM MDT Wed Aug 3 2022

NMZ402-403-408-414>416-041730-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1130 AM MDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms developing which may produce small hail
and winds gusts over 40 mph into the overnight. Flash flooding
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms developing daily which may produce small
hail and winds gusts over 40 mph. Flash flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-404>407-409>413-417-TXZ418>424-041730-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1130 AM MDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms developing by the evening,
some producing small hail and gusty winds over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms possible into the evening hours with
potential for small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 3, 7:01 PM MST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
801 PM MDT Wed Aug 3 2022

NMZ405-406-040230-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
801 PM MDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of west central Hidalgo
County through 830 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Animas, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Animas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3203 10873 3191 10865 3176 10883 3193 10899
TIME...MOT...LOC 0201Z 057DEG 14KT 3194 10874

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Aug 3, 7:08 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
808 PM MDT Wed Aug 3 2022

NMZ405-406-040245-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
808 PM MDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of south central
Hidalgo County through 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alamo Hueco, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alamo Hueco and Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3152 10838 3140 10844 3143 10867 3166 10859
TIME...MOT...LOC 0208Z 112DEG 9KT 3147 10848

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Aug 3, 7:18 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
818 PM MDT Wed Aug 3 2022

NMZ405-406-040245-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
818 PM MDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of south central
Hidalgo County through 845 PM MDT...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antelope Wells, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antelope Wells and Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3147 10864 3135 10847 3133 10847 3133 10872
TIME...MOT...LOC 0218Z 125DEG 9KT 3133 10854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Aug 3, 8:10 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
910 PM MDT Wed Aug 3 2022

NMZ405-406-040345-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
910 PM MDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of south central
Hidalgo County through 945 PM MDT...

At 910 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Alamo Hueco, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 10844 3152 10851 3156 10877 3179 10865
TIME...MOT...LOC 0310Z 116DEG 6KT 3160 10852

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 3, 10:25 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
1125 PM MDT Wed Aug 3 2022

NMZ404-040600-
Southwest Desert/Lower Gila River Valley NM-
1125 PM MDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of west central Hidalgo
County through MIDNIGHT MDT...

At 1125 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Road Forks, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Steins, Road Forks and Lordsburg Playa.

This includes Interstate 10 in New Mexico between mile markers 1 and
10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 10905 3226 10883 3216 10886 3215 10905
TIME...MOT...LOC 0525Z 100DEG 10KT 3222 10888

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Aug 3, 11:46 PM MST, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
1246 AM MDT Thu Aug 4 2022

NMZ401-404-040715-
Southwest Desert/Lower Gila River Valley NM-
Upper Gila River Valley NM-
1246 AM MDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of west central Grant
and northwestern Hidalgo Counties through 115 AM MDT...

At 1245 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Redrock, moving northwest at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Redrock, Lordsburg, Virden, Lordsburg Playa, Gila Lower Box and
Shakespeare.

This includes Interstate 10 in New Mexico between mile markers 17 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 10904 3261 10854 3228 10871 3245 10905
TIME...MOT...LOC 0645Z 118DEG 31KT 3252 10880

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KS

The radar

The Tucson radar (KEMX), 171 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
August 3, 11:50 PM MST
Where
Hidalgo County, 2.84 mi NE of Mondel
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
32.283, -108.871

A highway department weather sensor recorded a 60 mph gust about 9 miles east-northeast of Road Forks along Interstate 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053247.